Alert archive / Illinois / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 11, NWS Lincoln, IL

April 7, 2000DeWitt County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Apr 7, 2000, 9:11 AM CDT for DeWitt County, Illinois. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Apr 7, 2000, 9:11 AM CDT (14:11 UTC)
Expired
Apr 7, 2000, 10:00 AM CDT
In force
49 min
Issued by
NWS Lincoln, IL
Area
Whole counties; the outline is the Mesonet’s reconstruction

County DeWitt County, IL

The radar

The Lincoln radar (KILX), 27 km from the middle of the area, began a volume at 14:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 7, 9:20 AM CDTHail 0.75Wapella, IL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 2.2 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2000-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2000-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 216 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
935 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
216 m²/s²
0-3 km storm-relative helicity
319 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KILX 071412
SVRSPI
ILC039-071500-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
911 AM CDT FRI APR 7 2000

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DE WITT COUNTY IN CENTRAL ILLINOIS

* UNTIL 1000 AM CDT

* AT 911 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES SOUTHWEST OF CLINTON...MOVING NORTHEAST
  AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CLINTON
  WAPELLA

THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH...
DAMAGING HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE
SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

LARGE HAIL IN EXCESS OF 1 INCH WILL ACCOMPANY THIS DANGEROUS STORM.
MOVE INDOORS AND STAY AWAY FROM WINDOWS. ABANDON CARS AND MOBILE
HOMES IF YOU ARE IN THE WARNED AREA.

REPORT SEVERE WEATHER OR ANY STORM DQAMAGE TO THE NEAREST LAW
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE. STAY
TUNED FOR LATER STATEMENTS.

LAT...LON 4013 8918 4006 8910 4020 8875 4027 8890

EH
NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 7, 3:24 AM CDT, 5 hours 47 minutes earlier.

Area forecast discussion, Apr 7, 3:24 AM CDT, 5 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
315 AM CDT FRI APR 6 2000

ETA CONTINUES TO BE FURTHEST S WITH DEEPENING 1002 MB LOW OVER CENTRAL
NEBRASKA AT 08Z WHILE NGM/AVN TAKE LOW ENE ALONG I-72 FROM JUST SE
OF KUIN AT 18Z AND EXITING NE OF VERMILION COUNTY BY 00Z/SAT. AVN
APPEARS TOO FAST WHILE NGM APPEARS A BIT TOO SLOW WHILE SPEED OF ETA
A COMPROMISE. OVERALL LEANING WITH FURTHER N TRACK OF NGM/AVN AND
INBETWEEN SPEED OF ETA. MODELS HAVE BEEN NEARLY CONSISTENT WITH THIS
MAJOR SPRING STORM PAST COUPLE OF RUNS. FORECAST CHALLENGE WILL BE
SEVERE THUNDERSTORMS THIS AFTERNOON SE I-55...TEMP RANGE FROM NW-SE
TODAY AND SNOW CHANCES TONIGHT.

SFC WARM FRONT JUST S OF KMVN WITH 925-850 WARM FRONT NEAR KSTL-KCVG
WITH BAND OF SHOWERS/THUNDERSTORMS N TO NEAR I-72 WHERE BEST
ISENTROPIC LIFT AT 300K SFC. REPORTS OF LARGE HAIL EARLIER TONIGHT
NEAR STL WITH SMALL HAIL STILL POSSIBLE BETWEEN STL AND LWV. THIS
BATCH OF SHOWERS AND THUNDERSTORMS TO LIFT NE ACROSS SE HALF OF CWA
INTO MID MORNING.

REDEVELOPMENT OF THUNDERSTORMS BY EARLY AFTN WESTCENTRAL IL/EAST MO
AND DEVELOPING SQUALL LINE AHEAD OF PREFRONTAL TROUGH/DRY LINE
RACING E THIS AFTN ACROSS CWA...EXITING E AND SE CWA EARLY EVENING.
WILL MAINTAIN MENTION OF SEVERE THUNDERSTORMS IN MODERATE RISK AREA
FROM SPI-LINCOLN-RANTOUL SE. SBCAPES OF 1500-2000 J/KG WITH SFC
DEWPTS IN THE UPPER 50S/60 AND HIGHS IN THE UPPER 60S/70. 90-130 KT
N PACIFIC JET INTENSIFIES A SHORT WAVE OVER THE NORTHERN ROCKIES AS
IT HITS IL BY EVENING. VERY STRONG UPPER DYNAMICS WHILE BEST 500-850
OMEGA FIELDS N IL THIS AFTN AND JUST SE OF CWA OVER IN/W KY AT
SUNSET. LIFTED INDICES LOWER TO MINUS 2-4C WHILE HELICITIES 200-300
WITH STRONG VERTICAL SHEAR. SCATTTERED TORNADIC SUPERCELLS POSSIBLE
WITH SQUALL LINE THIS AFTN SE OF I-55.

THEN MUCH COLDER AIR FILTER IN ON STRONG NW WINDS BEHIND COLD FRONT
THIS EVENING CHANGING RAIN TO WET SNOW BEFORE DIMINISHING LATE AS
H85 TEMPS PLUMMET 10-20C TO MINUS 6-8C BY OVERNIGHT. WILL BREAK OFF
KNOX...STARK AND MARSHALL COUNTIES AND MENTION SNOW ACCUMULATIONS UP
TO 1 INCH WHERE COLDER AIR ARRIVES SOONER AND PRECIPITATION LAST
LONGER IN DEFORMATION ZONE N OF SFC LOW TRACK. WILL INCREASE NW
WINDS TONIGHT TO AT LEAST 20-30 MPH AND GUSTY AND WILL NEED TO BE
WATCH FOR POSSIBLE HIGH WIND ADVISORY AS PRESSURE GRADIENT INCREASE
WITH DEPARTING DEEPENING LOW INTO THE EASTERN GREAT LAKES.

TEMPWISE...GOING WITH COOLER GUIDANCE HIGHS IN THE MID-UPPER 50S N
CWA...N OF LOW TRACK...AND KEEPING 60S IN WARM SECTOR...AROUND 70
SE. GUIDANCE SIMILAR TONIGHT AND KEEPS GETTING COLDER...WILL FOLLOW
SUITE WITH STRENGTH OF CAA. LOWS AROUND 30 NW AND UPPER 30S/40 SE.
SAT HIGHS IN THE LOW-MID 40S OK TOO WITH MOSTLY CLOUDY SKIES AND
WIDELY SCT -RN/SN SHOWERS ESPECIALLY NEAR IN/IL BORDER AS UPPER
LEVEL TROUGH OVER THE OH/TN VALLEYS. DRYER AIR ARRIVES AT LOWER
LEVELS LATE SAT INTO SAT NIGHT AS BRISK NW WINDS DIMINISH. LOOKS
LIKE ANOTHER FREEZE ADVISORY FOR SE CWA ORCHARDS SAT NIGHT.

NO MAJOR CHANGES TO EXTENDED FORECAST AS ANOTHER CHANCE OF SHOWERS
AND THUNDERSTORMS MON/TUE AS ANOTHER DEEP LOW APPROACHES FROM THE
CENTRAL HIGH PLAINS AND MOVES INTO THE OHIO VALLEY...BUT THIS TIME
WEAKENING.

THANKS FOR THE COORDINATION...LOT...DVN...STL...PAH...IND.

...PRELIMINARY CCF FOR COORDINATION ONLY...

SPI TN 062/033 045/032 061 07751
PIA TN 056/030 044/033 059 07871
DEC TN 063/034 044/031 059 07762
CMI TN 064/035 043/029 056 07772
MTO TN 068/037 043/030 058 07772
LWV TN 072/039 044/030 059 07773

.ILX...
IL...NONE.

HUETTL

In the hours before

Special weather statement, Apr 7, 5:50 AM CDT, 3 hours 21 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-071600-

HAZARDOUS WEATHER OUTLOOK FOR CENTRAL ILLINOIS
NATIONAL WEATHER SERVICE LINCOLN IL
550 AM CDT FRI APR 7 2000

...SEVERE THUNDERSTORMS POSSIBLE SOUTHEAST OF I-55 THIS AFTERNOON...

LOW PRESSURE OVER SOUTHEAST NEBRASKA WILL TRACK INTO WESTCENTRAL
ILLINOIS AROUND NOON. IN RESPONSE...A WARM FRONT OVER SOUTHERN
ILLINOIS WILL LIFT NORTH TOWARD I-72 BRINGING IN AMPLE WARM...MOIST
GULF AIR. THE LOW WILL THEN INTENSIFY AS IT MOVES ALONG I-72...
EXITING INTO NORTHERN INDIANA EARLY THIS EVENING AND BRINGING A
STRONG COLD FRONT THROUGH THE STATE.

THE COLD FRONT COLLIDING WITH THIS AIR MASS...COMBINED WITH A VERY
STRONG UPPER LEVEL DISTURBANCE PUNCHING INTO ILLINOIS BY LATE
AFTERNOON WILL SET THE STAGE FOR SEVERE WEATHER THIS AFTERNOON. A
FAST MOVING SQUALL LINE WILL AFFECT AREAS SOUTHEAST OF I-55 THIS
AFTERNOON...REACHING SPRINFIELD BY 2 PM...I-57 AROUND 430 5PM AND THE
INDIANA BORDER BY 7 PM. THE PRIMARY SEVERE WEATHER THREAT WILL BE
LARGE HAIL...DAMAGING WINDS AND EVEN A FEW TORNADOES.

HUETTL
Special weather statement, Apr 7, 6:00 AM CDT, 3 hours 11 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-071600-

HAZARDOUS WEATHER OUTLOOK FOR CENTRAL ILLINOIS...CORRECTION
NATIONAL WEATHER SERVICE LINCOLN IL
600 AM CDT FRI APR 7 2000

...MODERATE RISK OF SEVERE THUNDERSTORMS SOUTHEAST OF I-55 THIS
AFTERNOON...

LOW PRESSURE OVER SOUTHEAST NEBRASKA WILL TRACK INTO WESTCENTRAL
ILLINOIS AROUND NOON. IN RESPONSE...A WARM FRONT OVER SOUTHERN
ILLINOIS WILL LIFT NORTH TOWARD I-72 BRINGING IN AMPLE WARM...MOIST
GULF AIR. THE LOW WILL THEN INTENSIFY AS IT MOVES ALONG I-72...
EXITING INTO NORTHERN INDIANA EARLY THIS EVENING AND BRINGING A
STRONG COLD FRONT THROUGH THE STATE.

THE COLD FRONT COLLIDING WITH THIS AIR MASS...COMBINED WITH A VERY
STRONG UPPER LEVEL DISTURBANCE PUNCHING INTO ILLINOIS BY LATE
AFTERNOON WILL SET THE STAGE FOR SEVERE WEATHER THIS AFTERNOON. A
FAST MOVING SQUALL LINE WILL AFFECT AREAS SOUTHEAST OF I-55 THIS
AFTERNOON...REACHING SPRINGFIEnLD BY 2 PM...I-57 AROUND 430 PM AND THE
INDIANA BORDER BY 7 PM. THE PRIMARY SEVERE WEATHER THREAT WILL BE
LARGE HAIL...DAMAGING WINDS AND EVEN A FEW TORNADOES.

CORRECTED SPELLING AND MODIFIED HEADLINE

HUETTL

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 7, 8:53 AM CDTSevere Thunderstorm WarningILXEffingham52 min
Apr 7, 9:16 AM CDTSevere Thunderstorm WarningILXCumberland44 min
Apr 7, 9:30 AM CDTSevere Thunderstorm WarningILXJasper60 min
Apr 7, 9:55 AM CDTSevere Thunderstorm WarningILXClark, Crawford65 min
Apr 7, 1:35 PM CDTSevere Thunderstorm WarningILXEffingham55 min
Apr 7, 2:15 PM CDTSevere Thunderstorm WarningILXCumberland, Jasper60 min
Apr 7, 2:27 PM CDTSevere Thunderstorm WarningILXRichland63 min
Apr 7, 2:31 PM CDTSevere Thunderstorm WarningILXClay, Effingham59 min
Apr 7, 2:55 PM CDTSevere Thunderstorm WarningILXClark35 min
Apr 7, 3:30 PM CDTSevere Thunderstorm WarningILXClay60 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.